Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 24, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at May 21, 2001, 6:22 PM EDT for Pike County, Kentucky. It was in force for 48 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 21, 2001, 6:22 PM EDT (22:22 UTC)
- Expired
- May 21, 2001, 7:10 PM EDT
- In force
- 48 min
- Issued by
- NWS Jackson, KY
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Pike County, KY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 6:34 PM EDT | Thunderstorm Wind | Pikeville, KY | Numerous trees were down on Scott Avenue. |
| May 21, 6:45 PM EDT | Thunderstorm Wind | Meta, KY | Severe thunderstorm winds blew off the roof of a church. The debris also brought power lines down in the parking lot area. |
| May 21, 6:45 PM EDT | Thunderstorm Wind | Meta, KY | Numerous trees down across town. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.4 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1016 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 731 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KJKL 212223 SVRJKL KYC195-212310- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 622 PM EDT MON MAY 21 2001 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PIKE COUNTY * UNTIL 710 PM EDT * AT 622 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES WEST OF PIKEVILLE...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE... OVER PHELPS AT 650 PM EDT. INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MPH. WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK LIMBS OFF OF TREES ABOUT THE SIZE OF YOU WRIST. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST OFFICE. LAT...LON 3755 8269 3737 8265 3746 8181 3770 8186 $$ HEINLEIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 1:30 PM EDT, 4 hours 52 minutes earlier.
Area forecast discussion, May 21, 1:30 PM EDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 130 PM EDT MON MAY 21 2001 UPPER LEVEL TROUGH CLEARLY DEVELOPING OVER THE MIDWEST AND IS EXPECTED TO SET UP RESIDENCE EAST OF THE MISSISSIPPI FOR SEVERAL DAYS. SHORT RANGE MODELS SEEM TO BE INITIALIZING FAIRLY WELL BUT A LITTLE TOO COLD AT 850 MB FROM THE MRF AND COULD MEAN THAT TEMPERATURES WILL NOT BE AS COLD AS EARLIER THOUGH...HOWEVER TEMPS AND HEIGHT ARE INITIALIZED WELL WITH MRF AND COULD REFLECT AT LOWER LEVELS IN THE FUTURE. THINK THAT MOST OF THE RAINFALL WILL BE TONIGHT AND FIRST HALF OF DAY TOMORROW. COLD FRONT SHOULD MOVE THROUGH TUESDAY MORNING WITH LINGERING PRECIP AFTERWARDS. MIGHT SPLIT THE FA INTO 2 GROUPS...WITH WEST BEING WORDED AS MAINLY IN THE MORNING FOR RAINFALL. PRETTY MUCH THE SAME THINKING AS PREVIOUS FORECAST WITH TEMPS STAYING NEARLY STEADY ALL DAY. MOS IS BASICALLY GOING CATEGORICAL POPS FOR TONIGHT AND TOMORROW AND SEE NO REASON TO CHANGE THIS. ALSO TEMPS LOOK PRETTY CLOSE. HAVE TO DECIDE ON WHAT TO DO FOR POPS LATER ON AS UPPER LOW WILL APPROACH. WE WILL PRETTY MUCH HAVE A CHANCE OF PRECIP EACH DAY OF THE EXTENDED THROUGH MONDAY...AS BY MONDAY WE WILL STILL BE IN NORTHWEST FLOW AND A SHORTWAVE TROUGH COULD EASILY SWING THROUGH WITH MORE RAINFALL. CONSIDERED A FLASH FLOOD WATCH FOR TONIGHT...BUT DECIDED TO NOT ISSUE ONE CONSIDERING THE FACT THAT OUR FFG IS STILL QUITE HIGH. AGAIN...EXTENDED WILL BE WET AS LOW IS SLOW TO MOVER AND I SEE NOTHING UPSTREAM TO HELP FORCE IT ALONG...AND IN FACT MODELS ARE TRENDING SLOWER WITH UPPER TROUGH/LOW. GOING TO TRY AND WRAP THINGS UP EARLY TODAY AS SVR WX COULD OCCUR 5 SOON THIS AFTERNOON AND TONIGHT. .JKL...NONE. HEINLEIN
In the hours before
Special weather statement, May 21, 3:32 PM EDT, 2 hours 50 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-220400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 332 PM EDT MON MAY 21 2001 ...SEVERE THUNDERSTORMS AND LOCALLY HEAVY RAINS ARE POSSIBLE THIS EVENING FOR EASTERN KENTUCKY... THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA INDICATES THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING ACROSS ALL OF EASTERN KENTUCKY. THE PRIMARY THREAT FROM THESE STORMS IS DAMAGING WINDS AND HEAVY RAINS. LARGE HAIL IS ALSO POSSIBLE. A POWERFUL AND SLOW MOVING LOW PRESSURE SYSTEM WILL SWING A COLD FRONT INTO KENTUCKY THIS EVENING. THE COLD FRONT WILL SLOWLY MOVE ACROSS KENTUCKY TONIGHT. THE FRONT...ALONG WITH UPPER LEVEL DISTURBANCES WILL PROVIDE THE FOCUS FOR THUNDERSTORM DEVELOPMENT ESPECIALLY DURING THE EVENING HOURS. IN ADDITION TO THE SEVERE THUNDERSTORM THREAT...LOCALLY HEAVY RAINS OF 1 TO 2 INCHES WILL BE POSSIBLE AS THE STORMS MOVE FROM WEST TO EAST ACROSS THE SAME AREAS. THESE RAINS MAY CAUSE SOME RUNOFF PROBLEMS ESPECIALLY IN THOSE AREAS NORTH OF THE MOUNTAIN PARKWAY. SKY-WARN SPOTTER ACTIVATION MAY BE REQUESTED LATER THIS AFTERNOON OR EVENING. PLEASE STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR UPDATES. PELTON
Local storm report, May 21, 5:58 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
558 PM EDT MON MAY 21 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0425 PM LONDON KY WIND DAMAGE
05/21/01 LAUREL SEVERAL TREES DOWN.
REPORTED BY LAW ENFORCEMENT
0507 PM 5 W MANCHESTER KY WIND DAMAGE
05/21/01 CLAY ONE TREE DOWN BLOCKING
ROUTE 687. REPORTED BY LAW
ENFORCEMENTLocal storm report, May 21, 6:15 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
615 PM EDT MON MAY 21 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0605 PM 3 E SALYERSVILLE KY WIND DAMAGE
05/21/01 MAGOFFIN TREES AND POWERLINES DOWN
ON ROUTE 40 AND ROUTE 460
EAST. REPORTED BY LAW
ENFORCEMENTThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 4:44 PM EDT | Severe Thunderstorm Warning | JKL | Clay | 46 min |
| May 21, 4:48 PM EDT | Severe Thunderstorm Warning | JKL | Owsley | 42 min |
| May 21, 5:00 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt | 45 min |
| May 21, 6:07 PM EDT | Severe Thunderstorm Warning | JKL | Johnson | 38 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.